[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 7, 1974

Hepatic Necrosis After Enflurane Anesthesia

Author Affiliations

Mary's Help Hospital Daly City, Calif

JAMA. 1974;227(1):76. doi:10.1001/jama.1974.03230140046014
Abstract

To the Editor.—  Methoxyflurane, halothane, and their metabolites have been reported to cause adverse reactions, primarily in the form of liver injury.1,2 Cross-sensitivity between these agents has also been reported.3 Even though serious adverse reactions are rare, fatalities ascribed to these agents seem to have occurred.Enflurane (Ethrane), a newer anesthetic agent, has become widely used with considerable safety. It is not entirely unexpected, though, that liver injury would sooner or later follow.In the following case, an adverse reaction to enflurane may have occurred.

Report of a Case.—  A 62-year-old diabetic woman with a complaint of right upper abdominal pain underwent cholecystectomy for cholecystitis with cholelithiasis. A liver biopsy specimen obtained at surgery showed unsuspected cirrhosis. The patient, who had no previous exposure to halothane or enflurane, received enflurane, sodium pentothal, curare, and succinylcholine. There was no history of previous viral hepatitis or hepatitis contact. On admission,

×